Kansas, 2008Flash Flood and Damaging Winds in Kansas, August 6, 2008
August 6, 2008 · NWS TOP · 3 events in 1 county or zone
Showers and thunderstorms developed along a frontal boundary stretching across portions of east central Kansas. Wind gusts to sixty miles per hour were estimated in Lyon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a frontal boundary stretching across portions of east central Kansas. Wind gusts to sixty miles per hour were estimated in Lyon County. The atmosphere was also exceptionally moisture laden, which promoted heavy rainfall in the vicnity of the frontal boundary. NWS-Topeka received public reports of four to five inches of rainfall during the early morning hours of the sixth. One storm total rainfall report of an impressive 7.47 inches was received from a trained spotter northwest of Hartford. A second, nearly astonishing report of 8.5 inches was received from a citizen five miles southwest of Hartford in Lyon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 5, 11:01 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 5, 11:01 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1201 AM CDT WED AUG 6 2008
.UPDATE...
UPDATE FOR 06 UTC AVIATION...
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS THE TAF SITES THROUGH THE NEXT
FEW HOURS. BY EARLY MORNING...AN INCREASE IN CONVECTION IS
EXPECTED ALONG AND NORTH OF THE FRONTAL BOUNDARY...RESULTING IN
SCATTERED THUNDERSTORMS. RECENTLY...NEW CONVECTION HAS DEVELOPED
IN EAST CENTRAL SECTIONS OF KANSAS...OWING TO THE BEGINNING OF
ASCENT OVER THE BOUNDARY. ACCAS HAS ALSO DEVELOPED OVER PORTIONS
OF THE REGION. INCLUDED A TEMPO PERIOD AT FOE/TOP PRIOR TO SUNRISE
WHEN BEST CHANCE OF THUNDERSTORMS APPEAR TO EXIST AND MVFR
CONDITIONS MAY BE OBTAINED. WHILE A BRIEF LULL IN THUNDER MAY
OCCUR AT TIMES...CHANCES FOR CONVECTION WILL BE POSSIBLE DURING
WEDNESDAY AND LEFT VCTS DURING THE FORECAST PERIOD. BLAIR
&&
.PREV DISCUSSION... /ISSUED 634 PM CDT TUE AUG 5 2008/
UPDATE...
UPDATE FOR 00 UTC AVIATION. ADDITIONALLY...CANCELED REMAINDER OF
THE EXCESSIVE HEAT WARNING AS TEMPERATURES HAVE COOLED OFF INTO
THE UPPER 80S WITH HEAT INDICIES BELOW 100 DEGREES. WILL STILL
HAVE A MUGGY AND WARM EVENING...BUT THE DANGEROUS HEAT CONDITIONS
ARE NOT EXPECTED FOR THE NEXT SEVERAL DAYS AS AN INCREASE IN CLOUD
COVER AND SCATTERED THUNDERSTORMS ENTERS THE REGION. HWO UPDATED
TO REFLECT REMOVED HAZARD INFORMATION. BLAIR
PREV DISCUSSION... /ISSUED 254 PM CDT TUE AUG 5 2008/
DISCUSSION...
THE 17Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER AIR
MAPS SHOWED A BROAD UPPER LEVEL RIDGE ACROSS THE SOUTHERN CONUS. AN
UPPER LEVEL TROUGH WAS MOVING EAST ACROSS THE MIDWEST INTO THE GREAT
LAKES STATES. A SECOND UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST OUT
WESTERN CANADA INTO THE NORTHERN HIGH PLAINS.
THE 17Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM
LWC...SOUTHWEST TO WEST OF EMP...THEN SOUTHWEST INTO THE OK PNHDL.
NORTH OF THE FRONT TEMPERATURES WERE IN THE MID 80S AND SOUTH OF THE
FRONT TEMPERATURES WERE IN THE LOWER 90S. LWC ALREADY HAD A HI OF
103 DEGREES
THE FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS THE SOUTHEAST
COUNTIES OF THE CWA THIS AFTERNOON. HIGHS LATE THIS
AFTERNOON...SOUTH OF KS TURNPIKE WILL REACH INTO THE MID TO UPPER
90S...AND WHEN COMBINED WITH LOWER TO MID 70 DEGREE DEWPOINTS WILL
PRODUCE HEAT INDICES OF 104 TO 108 DEGREES. FCST SOUNDINGS FOR THIS
AFTERNOON SHOW THE CAP HOLDING ALONG AND SOUTH OF THE COLD FRONT
ACROSS THE SOUTHEAST COUNTIES. I CANNOT RULE OUT ISOLATED
THUNDERSTORMS DEVELOPING ALONG AND SOUTH I-35 LATE THIS AFTERNOON
AND EVENING. IF THUNDERSTORMS DO DEVELOP THEY MAY PRODUCE DAMAGING
WIND GUSTS AND BRIEF HEAVY RAINFALL. ISENTROPIC LIFT NORTH OF THE
BOUNDARY ACROSS NORTH CENTRAL KANSAS WILL CAUSE SCT SHOWERS AND
PERHAPS AN ISOLATED ELEVATED THUNDERSTORM TO DEVELOP.
TONIGHT AND WEDNESDAY...BOTH THE NAM AND SREF SHOW THE FRONT
MOVING SOUTH OF THE CWA TONIGHT. THE 850MB WINDS WILL VEER TO THE
SOUTH AND AND TRANSPORT MOISTURE NORTH OF THE BOUNDARY. THE
RESULTING ISENTROPIC LIFT WILL CAUSE SCT SHOWERS AND ELEVATED
THUNDERSTORMS TO DEVELOP ACROSS THE ENTIRE CWA LATER TONIGHT. THE
BEST WAA/ISENTROPIC LIFT WILL CONTINUE THROUGH THE MORNING HOURS
OF WEDNESDAY BEFORE LIFTING NORTH INTO NE AND NORTHWEST KS DURING
THE AFTERNOON HOURS. PWS ARE FORECASTED TO BE IN THE 1.5 TO 2.0
INCH RANGE...THUS SOME HEAVY RAINFALL MAY BE POSSIBLE WITH
THUNDERSTORMS TONIGHT AND WEDNESDAY MORNING. LOWS TONIGHT WILL BE
IN THE UPPER 60S TO LOWER 70S. CLOUD COVER AND A CHANCE OF RAIN
WILL KEEP HIGH TEMPERATURES ACROSS MOST OF THE CWA IN THE 80S.
THOUGH AFTERNOON INSOLATION SOUTH OF I-70 MAY HELP WARM TEMPS INTO
THE LOWER 90S ACROSS THE SOUTHERN COUNTIES. GARGAN
WED NIGHT-FRI...ENERGY ROUNDING THE RIDGE AXIS FROM THE SW
CONUS...AND SHORTWAVE ASSOCIATED WITH UPPER TROUGH WILL BEGIN TO
IMPACT NORTHEAST KANSAS WEDNESDAY NIGHT. GFS/NAM REASONABLY
CONSISTENT SENDING THIS WAVE AROUND THE AMPLIFYING UPPER RIDGE
COINCIDENT WITH LINGERING MIDLEVEL BAROCLINIC ZONE STRETCHING ALONG
THE KS/NE BORDER...AND SURFACE FRONT THAT LAYS UP SOMEWHERE OVER
KANSAS. THESE LOW LEVEL FEATURES WILL ALSO SERVE AS THE SOURCE FOR
CONVERGENCE DURING THIS TIME AS WELL. NAM/GFS THEN SHOVE THE FRONT
WELL SOUTH OF THE REGION AS CANADIAN HIGH PRESSURE BUILDS AT THE
SURFACE AND STRETCHES THROUGH THE CENTRAL PLAINS. WILL SEE A
REPRIEVE FROM THE HEAT/HUMIDITY FOR A FEW DAYS.
SAT-TUE...LOCAL AREA LOOKS TO REMAIN AT THE SOUTHERN EXTENT OF THE
ACTIVE NORTHWESTERLY FLOW REGIME...WITH THE UPPER RIDGE AXIS
EXTENDING ALONG THE FRONT RANGE OF THE ROCKIES. CONSIDERABLE SMALL
SCALE VARIABILITY EXISTS BETWEEN THE GFS AND ECMWF IN THE LONG LONG
TERM...PARTICULARLY WITH ENERGY IN THE PAC NW AND SHORTWAVES
ROTATING THROUGH THE EASTERN TROUGH. TRENDED BEST FORECAST POPS
TOWARD THE BEGINNING OF THE PERIOD WHERE WARM ADVECTION AND
STRENGTHENING LLJ MAY SPARK A FEW STORMS SAT AND SUN MORNING...THEN
WITH FROPA AND SHORTWAVE PASSAGE SUNDAY NIGHT/MONDAY MORNING. RIDGE
DAMPENS TOWARD THE BEGINNING OF NEXT WEEK. WITH INHERENT
UNCERTAINTY RESOLVING FEATURES SEVERAL DAYS OUT...PREFERRED TO KEEP
LONG RANGE FORECAST DRY WITH UPDATES LIKELY FORTHCOMING THE NEXT FEW
DAYS. KONOP
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 5, 11:49 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1249 AM CDT WED AUG 6 2008
KSZ008>012-020>024-026-034>040-054>056-058-059-070600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1249 AM CDT WED AUG 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT PORTIONS OF EAST
CENTRAL KANSAS...WITH SOME CHANCE FOR THUNDERSTORMS IN NORTH
CENTRAL AND NORTHEAST KANSAS AS WELL. A FEW OF THE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE...WHICH COULD LEAD TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY
AFTERNOON. SOME OF THE THUNDERSTORMS THAT DEVELOP WEDNESDAY
AFTERNOON AND EVENING MAY BE SEVERE.
A CHANCE FOR THUNDERSTORMS THEN RETURNS TO THE OUTLOOK AREA FROM
SATURDAY NIGHT THROUGH MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.
In the hours before
Special weather statement, Aug 5, 11:20 PM CST, 2 hours 55 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1220 AM CDT WED AUG 6 2008
KSZ058-060600-
COFFEY-
1220 AM CDT WED AUG 6 2008
THROUGH 100 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF COFFEY COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NEW STRAWN AND
BURLINGTON.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 6, 2:04 AM CST, 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
304 AM CDT WED AUG 6 2008
KSZ054-058-060845-
COFFEY-LYON-
304 AM CDT WED AUG 6 2008
THROUGH 345 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 10
MPH ACROSS PORTIONS OF LYON AND COFFEY COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL
RAINFALL...AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE HARTFORD...JOHN REDMOND RESERVOIR...NEW STRAWN AND
BURLINGTON.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Thunderstorm Wind, Lyon
- When
- August 6, 2:15 AM CST
- Where
- Lyon County, Hartford
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.300, -95.950
Three foot diameter trees were uprooted, and several one foot diameter tree limbs were blown down.
Thunderstorm Wind, Lyon
- When
- August 6, 2:15 AM CST
- Where
- Lyon County, 1.88 mi WNW of Emporia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 38.407, -96.213
Several tents were blown down at the Emporia Fairgrounds based on images sent to KVOE.
Flash Flood, Lyon
- When
- August 6, 3:20 AM CST to 5:00 AM CST
- Where
- Lyon County, 3 mi NE of Emporia to Emporia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.431, -96.141
There were reports of seven to eight inches of rainfall during the early morning hours southeast of Emporia. Four inches of rainfall was reported within the city limits of Emporia, and several low spots flooded. Water rescues were performed between four and five in the morning according to newspaper clippings. Lyon County dispatch reported handling one hundred and fifty calls between four and five in the morning regarding heavy rainfall and flooding. Twelve to eighteen inches of water was also reported to be flowing over Highway 50 on Emporia's west side.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 8, 20082 deaths · 1 event
- Flash Flooding and Flood in Vermont, August 6, 2008$1.1 million · 5 events
- Damaging Wind in New Jersey, August 6, 2008$335,000 · 78 kt wind · 1 event
- Damaging Winds in South Carolina, August 6, 2008$80,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in Massachusetts, August 6, 2008$68,000 · 50 kt wind · 9 events
- Flash Flooding in Colorado, August 6, 2008$95,000 · 2 events
- Hail and Damaging Winds in Tennessee, August 6, 2008$54,000 · 70 kt wind · 13 events
- Damaging Wind in Wisconsin, August 6, 20084 injured · $20,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in Arizona, August 6, 2008$31,000 · 56 kt wind · 3 events
- Lightning Strike in Colorado, August 6, 2008$30,000 · 1 event
- Flash Flooding and Damaging Winds in Colorado, August 6 to 8, 2008$12,000 · 65 kt wind · 6 events
- Flash Flooding in Utah, August 6 to 8, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131310, 131312, 131306.